Cancer Stories
Didn't see your exact story?
Search by cancer type, stage, biomarker or treatment to find people who've been exactly where you are.
Discuss
PatientSavvy: Join us
Cancer Stories
Search by cancer type, stage, biomarker or treatment to find people who've been exactly where you are.
Discuss
PatientSavvy: Join us
A 60-year-old woman with Stage III high-grade serous ovarian cancer underwent extensive surgery to remove as much cancer as possible. The operation included hysterectomy, removal of both ovaries and fallopian tubes, lymph node surgery, rectosigmoid resection, and creation of a temporary ileostomy. Around the time of surgery, she developed a painful rash and swelling that was initially thought to be an allergic reaction.
Her symptoms worsened after surgery. The rash spread across her face, neck, back, and chest, and she developed severe muscle weakness that affected walking, swallowing, her hands, and even her ability to wear reading glasses comfortably. Her care team diagnosed dermatomyositis, a serious inflammatory condition affecting skin and muscle, and treated it with high-dose steroids.
She also started paclitaxel and carboplatin chemotherapy for ovarian cancer. After about 3 of 6 planned treatments, a rapid steroid reduction was followed by a major dermatomyositis relapse, including skin ulceration and marked swallowing and hand weakness. Treatment delays also affected plans to reverse her ileostomy. She later reported that she was improving and finally felt on the mend. Genetic testing also identified a BRCA1 mutation. Her experience illustrates how a severe cancer-associated inflammatory condition can complicate both cancer treatment and everyday recovery.
This is a lay summary of an account first published by PMC / PubMed Central. Read the original in full
How we source and attribute stories Accuracy and limitations
These are lay summaries of published cancer stories, for information only. No two cancers behave the same way, and nothing here predicts your own diagnosis or replaces advice from your oncology team. Read the full disclaimer